Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Mobile, AL

March 27, 2005Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 27, 2005, 2:13 AM CST for Baldwin County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2005, 2:13 AM CST (08:13 UTC)
Expired
Mar 27, 2005, 2:45 AM CST
In force
32 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 8:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
2.8
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 270814
SVRMOB
ALC003-270845-
/O.NEW.KMOB.SV.W.0056.050327T0813Z-050327T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
213 AM CST SUN MAR 27 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 245 AM CST

* AT 212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST   
  SOUTH OF FAIRHOPE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVERHILL AND ROBERTSDALE BY 220 AM CST
  ROSINTON BY 225 AM CST
  ELSANOR BY 230 AM CST
  6 MILES SOUTHEAST OF GATESWOOD BY 240 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3058 8799 3040 8790 3057 8741 3069 8744
      3082 8764

$$
2 follow-up statements
000 
WWUS54 KMOB 270821
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CST SUN MAR 27 2005

ALC003-270845-
/O.CON.KMOB.SV.W.0056.000000T0000Z-050327T0845Z/
BALDWIN AL-
220 AM CST SUN MAR 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CST FOR
SOUTHERN BALDWIN COUNTY...

AT 219 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SILVERHILL..MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOXLEY...SILVERHILL...ROBERTSDALE THROUGH 225 AM
  8 MILES NORTHWEST OF ELSANOR BY 230 AM CST
  GATESWOOD BY 235 AM CST
  BARRINEAU PARK BY 245 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3058 8799 3040 8790 3057 8741 3069 8744
      3082 8764

$$
000 
WWUS54 KMOB 270822 CCA
SVSMOB

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CST SUN MAR 27 2005

ALC003-270845-
/O.CON.KMOB.SV.W.0056.000000T0000Z-050327T0845Z/
BALDWIN AL-
220 AM CST SUN MAR 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CST FOR 
BALDWIN COUNTY...

AT 219 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR SILVERHILL..MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOXLEY...SILVERHILL...ROBERTSDALE THROUGH 225 AM
  8 MILES NORTHWEST OF ELSANOR BY 230 AM CST
  GATESWOOD BY 235 AM CST
  BARRINEAU PARK BY 245 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3058 8799 3040 8790 3057 8741 3069 8744
      3082 8764

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:10 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 26, 9:10 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
910 PM CST SAT MAR 26 2005

.UPDATE...JUST UPDATED ZONES TO REFLECT NEW TORNADO WATCH ISSUED FOR
AREA.  ONGOING THUNDERSTORM ACTIVITY PRIMARILY OVER ALABAMA AND
FLORIDA ZONES AT THIS TIME...WITH NUMEROUS REPORTS OF LARGE HAIL
RECEIVED ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING.  NEW
DEVELOPMENT IS OCCURRING OVER PARTS OF CENTRAL MISSISSIPPI AT THIS
TIME.  HELICITIES...MOISTURE CONVERGENCE...MID LEVEL DRYING...AND
DIVERGENCE ALOFT ALL COMING TOGETHER AT THIS JUST WEST OF FCST
AREA...SO THIS NEW DEVELOPMENT SHOULD CONTINUE TO OUR WEST...AND
ONGOING ACTIVITY SHOULD BE MAINTAINED...INTO THE EARLY MORNING
HOURS.  DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL
CONTINUE TO BE A POSSIBILITY WITH ANY OF THE STRONGER STORMS WHICH
QUICKLY DEVELOP IN THE VERY UNSTABLE AIRMASS...THUS TORNADO WATCH 92
VALID UNTIL 400 AM FOR ENTIRE FCST AREA.  OTHERWISE NO SIGNIFICANT
CHANGES TO SHORT TERM FCST.

12/SHEPHERD

.......PREVIOUS DISCUSSION FOLLOWS.........................
.SHORT TERM...WILL BE BRIEF...ALL OF THE FORECAST AREA IS UNDER A
TORNADO WATCH UNTIL 9 PM...WOULDNT SURPRISE ME TO SEE THE WATCH
EXTENDED PAST 9 PM. STORMS TODAY WERE NEAR WARM FRONT. FRONT WILL
CONTINUE TO MOVE NORTH WITH SCATTERED STORMS TO THE SOUTH. UPPER
DISTURBANCE MOVING ACROSS WILL PUSH SQUALL LINE ACROSS AREA TONIGHT
WITH COLD FRONT NOT EXPECTED UNTIL LATER ON SUNDAY. MAY BE MORE
STORMS ON SUNDAY NEAR UPPER LOW CENTER AND COLDER TEMPERATURES
ALOFT...MAY BE TOO DRY HOWEVER...WE WILL SEE. IN A NUTSHELL...EXPECT
MANY SEVERE WARNINGS TONIGHT AND MAY STILL BE SEVERE ONGOING FOR
SUNRISE SERVICES AND EASTER EGG HUNTS...ESPECIALLY NEAR AND EAST OF
INTERSTATE 65.

.LONG TERM...ONLY MADE MINOR CHANGES TO THE GRIDS AND FORECAST.
ANOTHER SIMILAR LOOKING SYSTEM LATER THIS WEEK IS BEING SHOWN BY
THE GFS.

&&

.MARINE...WINDS AND SEAS WILL INCREASE IN MODERATE SOUTHERLY FLOW
AHEAD OF APPROACHING SYSTEM OVER THE SOUTHERN PLAINS AT THIS TIME.
CURRENT TREND HAS FRONT CROSSING MARINE AREAS DURING SUNDAY
AFTERNOON. MODERATE TO STRONG OFFSHORE FLOW BEHIND FRONT WILL KEEP
WINDS AND SEAS UP INTO MONDAY. HIGH PRESSURE WILL MOVE OVER THE AREA
LATER MONDAY INTO TUESDAY...WITH WINDS AND SEAS SUBSIDING INTO MID
WEEK.

SCA LEVEL SEAS FROM THE EXTENDED SOUTHERLY FLOW WILL MOST LIKELY
REQUIRE AN SCA ISSUED FOR SUNDAY...LASTING INTO EARLY MONDAY.

&&

.FIRE WEATHER...RAIN AND HIGH HUMIDITY TONIGHT...A LITTLE DRIER ON
SUNDAY...ESPECIALLY NEAR THE COAST. DRIER STILL ON MONDAY WITH
NORTHWEST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      62  76  46  66 /  90  50  10  10
PENSACOLA   65  77  51  67 /  90  70  10  10
DESTIN      65  74  53  67 /  90  80  10  10
EVERGREEN   63  78  46  63 /  90  70  10  10
WAYNESBORO  60  70  43  64 /  90  50  10  10
CAMDEN      63  76  47  63 /  90  70  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 26, 1:30 PM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST SAT MAR 26 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
130 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THROUGH TONIGHT...

THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A WARM FRONT THAT WAS
MOVING NORTH ACROSS SOUTH ALABAMA AND MISSISSIPPI. ISOLATED
THUNDERSTORMS NEAR THE AND SOUTH OF THE FRONT...WILL BECOME MORE
NUMEROUS AS THE FRONT MOVES NORTH. HAIL FROM NICKEL TO SOFTBALL SIZE
WAS REPORTED FROM A LATE MORNING STORM OVER THE FLORIDA PANHANDLE
AND INTO SOUTH ALABAMA. STORMS THIS AFTERNOON HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...WITH AN INCREASING CHANCE OF ISOLATED TORNADOES
AS THE EVENING APPROACHES.

THE CHANCE OF SEVERE STORMS WILL CONTINUE FROM LATE THIS EVENING
THROUGH EARLY TO MID SUNDAY MORNING AS A SQUALL LINE DEVELOPS AHEAD
OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF EAST TEXAS. THE SQUALL
LINE IS EXPECTED TO PUSH INTO SOUTHEAST MISSISSIPPI LATER TONIGHT
AND THEN ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
THE SQUALL LINE SHOULD EXIT THE WEST FLORIDA PANHANDLE AND ADJACENT
COUNTIES OF ALABAMA DURING THE EARLY MORNING HOURS ON SUNDAY. STRONG
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE ALONG AND IN
ADVANCE OF THIS SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BY MID TO LATE SUNDAY MORNING THE SQUALL LINE OF STRONG TO SEVERE
STORMS IS EXPECTED TO PUSH EAST OF THE AREA. DURING SUNDAY
AFTERNOON...SOME ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP
AS THE STORM SYSTEMS TRACKS ACROSS THE TENNESSEE VALLEY AND DRAGS A
COLD FRONT ACROSS THE AREA LATE SUNDAY AFTERNOON AND EARLY EVENING. A
FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE HAIL AND STRONG
DOWNBURST WINDS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
SUNDAY AFTERNOON OR EVENING AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Mar 26, 10:28 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1028 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             MONROEVILLE             31.53N 87.33W
03/26/2005  0.75 INCH        MONROE             AL   LAW ENFORCEMENT

            DIME SIZED HAIL IN DOWNTOWN

&&

JC/13
Local storm report, Mar 26, 10:47 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1047 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             PLEASANT HOME           31.16N 86.62W
03/26/2005  1.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            GOLF BALL HAIL IN BLUE SPRINGS AREA

1035 PM     HAIL             ANDALUSIA               31.31N 86.48W
03/26/2005  0.50 INCH        COVINGTON          AL   EMERGENCY MNGR

            SMALL HAIL IN DOWNTOWN ANDALUSIA

&&

JC/13

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:07 PM CSTSpecial Marine WarningMOB113 min
Mar 26, 6:10 PM CSTSpecial Marine WarningMOB20 min
Mar 26, 6:19 PM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Monroe26 min
Mar 26, 6:33 PM CSTSevere Thunderstorm WarningMOBClarke, Washington27 min
Mar 26, 6:42 PM CSTSevere Thunderstorm WarningMOBBaldwin, Monroe33 min
Mar 26, 6:44 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia31 min
Mar 26, 6:51 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke24 min
Mar 26, 7:20 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia, Monroe28 min
Mar 26, 7:23 PM CSTSevere Thunderstorm WarningMOBWilcox52 min
Mar 26, 7:49 PM CSTSpecial Marine WarningMOB56 min
Mar 26, 7:55 PM CSTSevere Thunderstorm WarningMOBWilcox35 min
Mar 26, 8:04 PM CSTSevere Thunderstorm WarningMOBMobile26 min
Mar 26, 8:26 PM CSTSevere Thunderstorm WarningMOBBaldwin34 min
Mar 26, 8:27 PM CSTSevere Thunderstorm WarningMOBWilcox33 min
Mar 26, 8:30 PM CSTSevere Thunderstorm WarningMOBBaldwin45 min
Mar 26, 9:25 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia35 min
Mar 26, 9:35 PM CSTSevere Thunderstorm WarningMOBConecuh, Monroe25 min
Mar 26, 10:31 PM CSTSevere Thunderstorm WarningMOBButler29 min
Mar 26, 10:56 PM CSTSevere Thunderstorm WarningMOBChoctaw34 min
Mar 27, 1:51 AM CSTSpecial Marine WarningMOB24 min
Mar 27, 3:23 AM CSTSpecial Marine WarningMOB37 min
Mar 27, 3:31 AM CSTSevere Thunderstorm WarningMOBConecuh, Escambia44 min
Mar 27, 3:53 AM CSTSpecial Marine WarningMOB67 min
Mar 27, 4:44 AM CSTSevere Thunderstorm WarningMOBCovington31 min
Mar 27, 5:43 AM CSTSpecial Marine WarningMOB62 min
Mar 27, 10:14 AM CSTSpecial Marine WarningMOB31 min
Mar 27, 10:40 AM CSTSpecial Marine WarningMOB35 min
Mar 27, 12:31 PM CSTSevere Thunderstorm WarningMOBCovington29 min
Mar 27, 1:59 PM CSTSevere Thunderstorm WarningMOBButler, Wilcox31 min
Mar 27, 2:24 PM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.